Symptom withdrawals from Prednisone?

Hello everyone,

It's been a bit awhile since I've been here.

I have been off my Prednisone for nearly a week now and I feel like a train has wrecked me :(

I loved the normal feeling I had when I was on it for a whole whopping 25 days. Oh my the relief of itchiness on my head and near almost all my unexplained aches, pains and sensations were intensely diminished or gone.

But now...they are back and I feel like crap.

What has everyone else suffered with when they were tapered off their Prednisone?

My two biggest things I've noticed is lack of appetite and a really cranky stomach. It seems all my other feelings are the same as I had prior to taking the miracle pill.

Thanks :)

Last edited by

10 Replies

oldestnewest
  • It is logical that, if the pred was reducing inflammation and damping down immune responses that were causing symptoms, stopping the pred will result in a return of the symptoms. Pred doesn't normally cure anything - it is a management approach or to calm down a flare which is a relatively short-lived extra level of a disease process. If that extra activity hasn't burnt out then there will still be symptoms.

    Have you got a confirmed diagnosis?

  • Hi,

    I have DLE and I go to a lupus clinic in 2 weeks for further testing (amen). It was my dermatologist that put me on Prednisone because the topicals I have been prescribed for three years was not easing my flare any.

    Having my old pains, etc come back was to be expected, I know there is no actual miracle pill (just this one actually made me feel normal for the time in years), but I would think after being g off them for a week my loss of appetite and disgruntled stomach would have normalized by now?

    My diarrhea has also kicked in (again) full force, but I suspect that is due to stress (I just moved across the country).

    Another thing I've noticed is a purplish-red rash on the back of my hands. Nothing raised or itchy, just a bunch little coloured pimple-like sized dots.

  • It's possible the rash on your hands is what are called purpurae if bigger petechiae if smaller and they are tiny bleeds due to the pred making capillaries more delicate so even a slight scrape brings them up.

    I guess it depends what is causing the gut problems - is it the disease or was it due to pred? Or was it coincidence it started at the same time?

  • I can't see the rash being related to the pred as I've had it off and on prior to me taking the meds.

    As for my stomach, I suffer from IBS buy also I have noticed my diarrhea is worse in the West with less humidity than when I lived in the east that has massive amounts of humidity.

    But it has ten fold worse since I've stopped the meds. Which is why (combined with lack of appetite) I have thought this to be a symptom of withdrawal.

    I will be making a trip to GP today, as I am also on lamotragine and I was told if I got a rash i am to report it ASAP. Not feeling confident that the rash is an allergic reaction to lamotragine as I have been on it for well over a month now.

    Just a bit more things to add to the mystery bag of symptoms :)

  • Allergic reactions don't happen the first time your body meets something - it can be the second time or the thousand and second time...

    It isn't something anyone I know has complained of as a withdrawal problem - surely more likely to be that there is inflammation that is no longer being managed?

  • Quite possibly. I will see what the doc says today.

    You have been a wealth of information. Thank you :)

  • Good luck - hope they have a sensible answer - and a way to make it less horrible.

  • When I reduce my pred by even 0.5mg I feel like I've been run over by a tank....literally. I was on 20mg last year, I've made it down to 14mg now. I reduced it by 1mg 3 weeks ago and I feel terrible. Not sure if that helps but you are not alone.

  • I feel dreadful coming down on pred, have to do it really slowly and by half a mg at a time and still feel horrendous. Hot sweats, aches, tearful, stomach cramps and nausea. It's horrible.

    Jo

  • Hi Jo,

    I'm so sorry to hear that you have a rough time coming off pred but in a very selfish way it is actually reassuring to know that I'm not the only one who feels dreadful and gets tearful. I also have to reduce so slowly. My ex-fiancé left me stating that he couldn't cope with 'my behaviour' this was at a time when I was reducing my pred by 2.5mg a week as I had been wrongly advised by my GP! My 'bad behaviour' as I was told was being tearful and 'not looking particularly attractive'.

    Nice eh? People shouldn't judge until they've walked in your shoes right? With my sadness for him gone I am trying to manage any resentment I hold for him in a dignified manner, but must admit, if I ever happen to be in a position where I am driving a tank and happen to see him walk on by, I might just run him over and ask him how it feels and add, 'hey, you don't look so attractive!' 😉

You may also like...